MAUDE Adverse Event Report: BIOMERIEUX, INC VITEK® 2 AST-ST03 TEST KIT; VITEK® 2 AST-ST03 CARD

BIOMERIEUX, INC VITEK® 2 AST-ST03 TEST KIT; VITEK® 2 AST-ST03 CARD
Catalog Number 421040
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Event or Problem Description
A customer from (b)(6) contacted biomérieux to report the occurrence of false resistant ceftriaxone (mic=1) for a streptococcus constellatus organism in association with the vitek® 2 ast-st03 card.Repeat testing obtained the same result.Testing via alternate method (etest® ceftriaxone) provided a susceptible result (mic=0.190).The customer stated the discrepant vitek® 2 ast-st03 result was not reported to the treating physician as they systematically perform confirmatory testing for any ceftriaxone resistant result; therefore there was no adverse impact to the patient state of health due to the vitek® 2 ast-st03 ceftriaxone result.However, there was a delay in reporting >24 hours due to the confirmatory testing via etest®.Though the vitek® 2 ast-st03 is not sold or distributed in the united states, ceftriaxone is registered with fda and is included in vitek® 2 ast-st02 (reference (b)(4)) which is sold in the united states.A biomérieux internal investigation will be initiated.
 
Additional Manufacturer Narrative
This report was initially submitted in response to a customer from (b)(6) reporting the occurrence of false resistant ceftriaxone (mic=1) for streptococcus constellatus in association with the vitek® 2 ast-st03 card.Repeat testing obtained the same result.Testing via alternate method (etest® ceftriaxone) provided a susceptible result (mic=0.190).Biomérieux investigation was conducted into the reported shift to higher ceftriaxone (cro) mics for ast-st01 and ast-st03 cards.The investigation included testing of the development strains to determine if performance of streptococcus anginosus/constellatus has shifted compared to development performance.Forty (40) strains from the ss01 (cro) development set were tested on three lots of ast-st01 cards (lot # 5400407203 - random lot; 5400453103, and 5400472203 - complaint lots); the same cro formulation is used on the ast-st03 cards.Data were integrated and identified there is a shift high in cro mics when compared to development.Many strains demonstrated an mic of 1, which is resistant by eucast breakpoints.For clsi/fda, an mic of 1 is still susceptible, so this shift does not have the same impact when clsi bps are applied.Growth curves showed that when a new kit of st1 base broth was qualified, the growth of the anginosus group strains was improved (i.E., the positive growth control well grows faster).This improvement in growth leads to an increase in growth in the cro wells, too, and thus causes an increase in the cro mics.The st1 base broth transition included all claimed streptococcus species.Streptococci other than anginosus group demonstrated adequate performance.Essential agreement (ea) for beta streptococci = 100%, streptococcus pneumonia = 97.5%.The validation summary stated that cro passed overall ea and shift criteria.The transition to a new kit of st1 base broth chemicals led to an increase in growth for the streptococcus anginosus group.This appears to have caused an increase in the mics of cro for this organism group.Other streptococci are not affected.Field safety corrective action (fsca-4075) addresses this issue in the field.The associated urgent product correction notice informs customers of the cro behavior and describes a vitek® 2 eucast limitation to be applied via a vitek® 2 bioart rule.The bioart rule will instruct the user to perform an alternate method of testing prior to reporting resistant results for the identified organism/antibiotic combination.

Brand Name
VITEK® 2 AST-ST03 TEST KIT
Common Device Name
VITEK® 2 AST-ST03 CARD
Manufacturer (Section D)
BIOMERIEUX, INC
595 anglum road
st. louis MO 63042
MDR Report Key7321561
Report Number1950204-2018-00092
Device Sequence Number119808
Product Code LON
UDI-Device Identifier03573026345334
UDI-Public03573026345334
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
N50510: S135
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 10/10/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/01/2019
Device Catalogue Number421040
Device Lot Number5420521413
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/11/2018
Supplement Date Received by Manufacturer09/11/2018
Initial Report FDA Received Date03/07/2018
Supplement Report FDA Received Date10/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1